Could I Have a Delayed Tinnitus Spike from Amitriptyline?

Discussion in 'Support' started by Camille314, Jun 23, 2022 at 3:41 PM.

    1. Camille314

      Camille314 Member

      Tinnitus Since:
      06/2020
      Cause of Tinnitus:
      Unknown
      Hello everyone,

      I got tinnitus in June of 2020. It really has not bothered me much the last two years.

      About three weeks ago, I feel the tinnitus is in my left ear. I’ve been noticing it a lot more than I used to. I thought it was spiking before my period but it hasn’t gone back down. I didn’t notice it over the weekend but I do now.

      I am on Amitriptyline 20 mg and Lexapro 5 mg for another condition.

      I upped the Amitriptyline in March but am just noticing a spike now.

      I’m not sure if it’s from the meds but I’m pretty stressed out and want it to go back to where it was before. Any advice?
       
    2. Uklawyer

      Uklawyer Member

      Tinnitus Since:
      03/2020
      Cause of Tinnitus:
      Medication - antidepressants
      Hi Camille,

      Has anything changed since you have noticed the tinnitus more?
       
    3. AnthonyMcDonald
      Confused

      AnthonyMcDonald Member

      Location:
      Russia
      Tinnitus Since:
      06/2021
      Cause of Tinnitus:
      Noise induced
      ADs (especially SSRIs) are well known to spike tinnitus. Not much else anyone can recommend other than be careful with them and not do anything loud.
       
    4. Michael Leigh

      Michael Leigh Member Benefactor Hall of Fame

      Location:
      Brighton, UK
      Tinnitus Since:
      04/1996
      Cause of Tinnitus:
      Noise induced
      Hi Camille,

      Some medications can cause tinnitus, including antidepressants which Amitriptyline is. However, I don't think it's a good idea to blame this medication for causing the spike until you have investigated the matter further. In order to do this, you have to go back to the beginning and find out what originally caused your tinnitus?

      On your profile it reads cause of tinnitus unknown. Although this is possible, more often than not something usually causes the onset of tinnitus. The most common is exposure to loud noise. Typically it is listening to audio at too high a volume through headphones, earbuds or headsets, listening to loud music through speakers or going to clubs, concerts where music is played at loud volumes. Some outside sports can cause it too, such as firing a gun on a shooting range.

      If you did not regularly participate in any of the activities that I have mentioned, particularly listing to audio through headphones, then it's unlikely that the original cause of your tinnitus was noise induced. Since the onset of your tinnitus, have you been using headphones or earbuds to listen to music?

      Tinnitus can also be caused by stress. Were you taking an antidepressant before the onset of your tinnitus? Have you been examined at ENT since the onset of your tinnitus, if you were, what were their findings? Do you have hearing loss because this can cause tinnitus? Many things can cause tinnitus, including an underlying medical problem within your auditory system, this is the reason I have asked have you been examined at ENT?

      If you are able to answer my questions, then it's possible we can be a step closer to finding the cause of the tinnitus spike.

      All the best,
      Michael
       
    5. AUTHOR
      AUTHOR
      Camille314

      Camille314 Member

      Tinnitus Since:
      06/2020
      Cause of Tinnitus:
      Unknown
      The only thing that’s really changed in the last few weeks is I got a new job and have to be up early. I try to get to bed on time but I’m not sure if I’m getting less sleep.

      If it is caused by the meds, if I go back down on the dose, could it maybe go down?
       
    6. AUTHOR
      AUTHOR
      Camille314

      Camille314 Member

      Tinnitus Since:
      06/2020
      Cause of Tinnitus:
      Unknown
      Hi Michael,

      The tinnitus started in June of 2020 and I think I was experiencing some stress at that time. I just woke up with the tinnitus one morning. I would get it on and off but it would only last seconds. I was not taking any medication when the tinnitus started but I did start Lexapro shortly after as I have another condition. I do listen to music through earbuds a couple of times a week but not very loudly. I had a hearing test at the onset which came back good. I want to mention I took antidepressants before the tinnitus started but did not have any issues with it at the time.
       
    7. Michael Leigh

      Michael Leigh Member Benefactor Hall of Fame

      Location:
      Brighton, UK
      Tinnitus Since:
      04/1996
      Cause of Tinnitus:
      Noise induced
      Hi @Camille314,

      Thank you for the additional information.

      The most common causes of tinnitus are: exposure to loud noise, stress, or an underlying medical problem within the auditory system. It can also be caused by some medications.

      For two years you have been managing to cope with the tinnitus quite well. You were also taking antidepressants before the onset of tinnitus. If the tinnitus is not noise induced and there isn't an underlying medical problem within your auditory system causing it, such as hearing loss or a myriad of other things which only an ENT doctor can diagnose after tests, it leaves stress or medication as the probable causes for the increase in the tinnitus.

      I am not in favour of stopping medications without a good reason because one has been prescribed them to address an underlying problem(s). Amitriptyline and Lexapro are antidepressants. You haven't mentioned the reasons you were prescribed them and it's not my place to ask.

      All I will say, stress can make tinnitus worse and tinnitus can make stress worse, so it can become a vicious cycle which is something you don't want. Therefore, stopping either of these medications without first consulting with your doctor could increase stress because the medication isn't there to act as a safety net to help control your moods.

      My advice is to talk to your doctor about the medications you are taking and also discuss the reasons you were prescribed them for the condition(s) you mentioned in your first post. Perhaps counselling with medication may help. This really needs the intervention of a medical professional(s) to deal with the root cause for whatever is responsible for the increase in your tinnitus. Stopping medications abruptly I don't think is a good idea.

      I advise that you don't listen to audio through any type of headphones even at low volume. Try to avoid quiet rooms and surroundings especially at night by using low level sound enrichment. More about this is explained in my post below titled: New to Tinnitus, What to Do?

      I wish you well,
      Michael

      New to Tinnitus, What to Do? | Tinnitus Talk Support Forum
       
Loading...

Share This Page